Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 8:23 PM CDT for 4 counties in Tennessee. It was in force for 52 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 8:23 PM CDT (01:23 UTC)
- Expired
- Jul 20, 2018, 9:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, TN, Overton County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:23 PM CDT | HAIL 0.88 | 1 Ne Cookeville, TN | |
| Jul 20, 8:24 PM CDT | HAIL 1.75 | 1 Ssw Algood, TN | DELAYED REPORT FROM FRIDAY JULY 20. GOLFBALL SIZE HAIL REPORTED NEAR ALGOOD ELEMENTARY SCHOOL. |
| Jul 20, 8:25 PM CDT | HAIL 1.25 | Algood, TN | |
| Jul 20, 8:29 PM CDT | HAIL 0.88 | Cookeville, TN | REPORT OF NICKEL SIZE HAIL IN COOKEVILLE. |
| Jul 20, 8:30 PM CDT | TSTM WND DMG | 7 N Monterey, TN | TREES DOWN ON RUSHING SPRINGS ROAD |
| Jul 20, 8:31 PM CDT | HAIL 1.25 | Cookeville, TN | TSPOTTER REPORT OF HAIL IN COOKEVILLE. LARGER THAN A QUARTER IN COMPARISON. |
| Jul 20, 8:35 PM CDT | TSTM WND DMG | 5 N Algood, TN | TREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD. |
| Jul 20, 8:35 PM CDT | HAIL 1.5 | 1 E Cookeville, TN | REPORT OF 1.5 INCH HAIL IN COOKEVILLE. |
| Jul 20, 8:35 PM CDT | HAIL 1.5 | Cookeville, TN | REPORT OF 1.5 INCH HAIL IN COOKEVILLE. |
| Jul 20, 9:22 PM CDT | HAIL 1 | 3 S Cookeville, TN | REPORT OF QUARTER SIZE HAIL SOUTH OF COOKEVILLE IN PUTNAM COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
465
WUUS54 KOHX 210123
SVROHX
TNC035-133-141-185-210215-
/O.NEW.KOHX.SV.W.0139.180721T0123Z-180721T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
823 PM CDT FRI JUL 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Overton County in Middle Tennessee...
Northwestern Cumberland County in Middle Tennessee...
Northeastern White County in Middle Tennessee...
Central Putnam County in Middle Tennessee...
* Until 915 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located near Cookeville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Algood, Monterey, Pleasant Hill, Hamptons Crossroads
and Rickman.
This includes Interstate 40 between mile markers 286 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3593 8517 3606 8557 3634 8545 3630 8518
3604 8507
TIME...MOT...LOC 0123Z 286DEG 19KT 3613 8545
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:35 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 20, 7:35 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Nashville TN 735 PM CDT Fri Jul 20 2018 .DISCUSSION... Updated the suite of forecast products to reflect the issuance of Tornado Watch 294 for all of Middle TN until 2 AM CDT. With some short term models showing the potential for rounds of shwrs/tstms thru the watch period, went with periods of shwrs/tstms for the entire mid state during this period. Also highlighted in the text the potential of damaging winds, large hail, isolated tornadoes, and frequent cloud to ground lightning through the evening into the early morning hrs on Sat. Tweaked hrly temps, dewpoint, and wind speed/direction grids. Remainder of the forecast continues to be on track. && .DISCUSSION... Updated late this afternoon wording in zone forecast product to emphasize most of the potential impacts of shwrs/tstms, some tstms possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp, dewpoint, and wind speed/direction grids. Initially, remainder of the forecast looks like it continues to be on track. && .AVIATION... 00Z TAF DISCUSSION. CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts will occur at specific terminals with potentially rounds of shwrs/tstms, no continuous throughout period/hard to pinpoint if they will actually develop and/or move over specific terminals. Some of those tstms could be svr also. Thus mentioned VCTS at all terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR vsbys/ceilings, and wind gusts to 30-35kts in between. Several amendments possible thru at least the first half of valid TAF periods because of this uncertainty. Maybe some lingering shwrs/tstms after 21/07Z, but as of this time main impacts on terminals look to end by that point. It looks like another round of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention VCTS at all terminals again as actual uncertainty continues in actual impacts at terminal sites, but can certainly not rule out development in vcnty. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........31
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 602 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-210900- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 602 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of I-40 and generally along and west of I-65. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and tonight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
In the hours before
Local storm report, Jul 20, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
804 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 5 WSW GAINESBORO 36.33N 85.73W
07/20/2018 E0.75 INCH JACKSON TN EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA.
&&
EVENT NUMBER OHX1800291
MACDONALDLocal storm report, Jul 20, 8:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
809 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 7 WNW LIVINGSTON 36.42N 85.44W
07/20/2018 OVERTON TN EMERGENCY MNGR
TREE REPORTED DOWN NEAR 170 STANDING STONE PARK HIGHWAY
NEAR HILLHAM. POWER OUTAGES REPORTED AS WELL.
&&
EVENT NUMBER OHX1800292
MACDONALDLocal storm report, Jul 20, 8:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 NE CELINA 36.59N 85.45W
07/20/2018 E1.00 INCH CLAY TN EMERGENCY MNGR
ESTIMATED 1 INCH HAIL REPORTED IN PEA RIDGE
0744 PM TSTM WND DMG 7 WNW LIVINGSTON 36.42N 85.44W
07/20/2018 OVERTON TN EMERGENCY MNGR
TREE REPORTED DOWN NEAR 170 STANDING STONE PARK HIGHWAY
NEAR HILLHAM. POWER OUTAGES REPORTED AS WELL.
0749 PM TSTM WND DMG 5 WSW GAINESBORO 36.33N 85.73W
07/20/2018 JACKSON TN 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN THE FLYNNS LICK AREA.
0749 PM HAIL 5 WSW GAINESBORO 36.33N 85.73W
07/20/2018 E0.75 INCH JACKSON TN 911 CALL CENTER
DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA.
&&
EVENT NUMBER OHX1800289 OHX1800292 OHX1800290 OHX1800291
31Local storm report, Jul 20, 8:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 1 SE BUFFALO VALLEY 36.13N 85.77W
07/20/2018 E0.75 INCH PUTNAM TN EMERGENCY MNGR
NICKEL TO DIME SIZED HAIL REPORTED OFF GAINESBORO GRADE
NEAR THE JACKSON/PUTNAM COUNTY LINE.
&&
EVENT NUMBER OHX1800294
MACDONALDLocal storm report, Jul 20, 8:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL CELINA 36.55N 85.50W
07/20/2018 E1.00 INCH CLAY TN EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN CELINA.
&&
EVENT NUMBER OHX1800295
MACDONALDLocal storm report, Jul 20, 8:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
821 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 SSW CUMMINS FALLS STA 36.22N 85.57W
07/20/2018 E1.00 INCH PUTNAM TN EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED NEAR CUMBY ROAD AND
GAINESBORO GRADE.
&&
EVENT NUMBER OHX1800296
MACDONALDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 48 min |
| Jul 20, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 33 min |
| Jul 20, 7:46 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 44 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Pickett | 49 min |
| Jul 20, 8:34 PM CDT | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 26 min |
| Jul 20, 8:47 PM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 28 min |
| Jul 20, 8:52 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, White | 23 min |
| Jul 20, 9:10 PM CDT | Tornado Warning | OHX | Cumberland, White | 35 min |
| Jul 20, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam, White | 46 min |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 46 min |
| Jul 20, 9:48 PM CDT | Areal Flood Advisory | OHX | Cumberland, Putnam, White | 3 hr |
| Jul 20, 10:20 PM CDT | Special Weather Statement | OHX | Pickett | 40 min |
| Jul 20, 10:40 PM CDT | Special Weather Statement | OHX | Van Buren | 35 min |
| Jul 20, 11:25 PM CDT | Special Weather Statement | OHX | Cumberland | 35 min |
| Jul 20, 11:48 PM CDT | Special Weather Statement | OHX | Jackson, Overton | 42 min |
| Jul 21, 12:02 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 28 min |
| Jul 21, 12:15 AM CDT | Special Weather Statement | OHX | Clay, Fentress, Macon, Pickett | 45 min |
| Jul 21, 12:27 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| Jul 21, 12:39 AM CDT | Special Weather Statement | OHX | Trousdale | 51 min |
| Jul 21, 12:48 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 57 min |
| Jul 21, 12:52 AM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 2 hr |
| Jul 21, 1:01 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Putnam, Smith | 44 min |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 39 min |
| Jul 21, 1:53 AM CDT | Areal Flood Advisory | OHX | DeKalb, Smith, Wilson | 2 hr |
| Jul 21, 2:04 AM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Van Buren, Warren, White, Wilson | 56 min |
| Jul 21, 2:38 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 52 min |
| Jul 21, 2:55 AM CDT | Special Weather Statement | OHX | Macon, Sumner | 65 min |
| Jul 21, 3:38 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 67 min |
| Jul 21, 4:52 AM CDT | Special Weather Statement | OHX | DeKalb | 23 min |
| Jul 21, 5:04 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Van Buren, White | 28 min |
| Jul 21, 5:31 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 29 min |
| Jul 21, 7:35 AM CDT | Special Weather Statement | OHX | Putnam | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.